Algebra & Number Theory

Specializations of elliptic surfaces, and divisibility in the Mordell–Weil group

Patrick Ingram

Full-text: Open access

Abstract

Let C be an elliptic surface defined over a number field k, let P:C be a section, and let be a rational prime. We bound the number of points of low algebraic degree in the -division hull of P at the fibre t. Specifically, for tC(k̄) with [k(t):k]B1 such that t is nonsingular, we obtain a bound on the number of Qt(k̄) such that [k(Q):k]B2, and such that nQ=Pt for some n1. This bound depends on , P, , B1, and B2, but is independent of t.

Article information

Source
Algebra Number Theory, Volume 5, Number 4 (2011), 465-493.

Dates
Received: 1 October 2009
Revised: 10 March 2010
Accepted: 21 August 2010
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513882223

Digital Object Identifier
doi:10.2140/ant.2011.5.465

Mathematical Reviews number (MathSciNet)
MR2870098

Zentralblatt MATH identifier
1244.11061

Subjects
Primary: 11G05: Elliptic curves over global fields [See also 14H52]
Secondary: 14J27: Elliptic surfaces 14G05: Rational points

Keywords
elliptic surface specialization theorem

Citation

Ingram, Patrick. Specializations of elliptic surfaces, and divisibility in the Mordell–Weil group. Algebra Number Theory 5 (2011), no. 4, 465--493. doi:10.2140/ant.2011.5.465. https://projecteuclid.org/euclid.ant/1513882223


Export citation

References

  • G. Banaszak, W. Gajda, and P. Krasoń, “Detecting linear dependence by reduction maps”, J. Number Theory 115:2 (2005), 322–342.
  • A. Bandini, I. Longhi, and S. Vigni, “Torsion points on elliptic curves over function fields and a theorem of Igusa”, Expo. Math. 27:3 (2009), 175–209.
  • A. Baragar and D. McKinnon, “$K3$ surfaces, rational curves, and rational points”, J. Number Theory 130:7 (2010), 1470–1479.
  • M. I. Bašmakov, “Cohomology of Abelian varieties over a number field”, Uspehi Mat. Nauk 27:6(168) (1972), 25–66. In Russian.
  • J. Coates, “An application of the division theory of elliptic functions to diophantine approximation”, Invent. Math. 11 (1970), 167–182.
  • D. A. Cox and W. R. Parry, “Representations associated with elliptic surfaces”, Pacific J. Math. 114:2 (1984), 309–323.
  • X. Faber, B. Hutz, P. Ingram, R. Jones, M. Manes, T. J. Tucker, and M. E. Zieve, “Uniform bounds on pre-images under quadratic dynamical systems”, Math. Res. Lett. 16:1 (2009), 87–101.
  • R. Gupta and K. Ramsay, “Indivisible points on families of elliptic curves”, J. Number Theory 63:2 (1997), 357–372.
  • M. Hindry and J. H. Silverman, “The canonical height and integral points on elliptic curves”, Invent. Math. 93:2 (1988), 419–450.
  • J.-i. Igusa, “Fibre systems of Jacobian varieties, III: Fibre systems of elliptic curves”, Amer. J. Math. 81 (1959), 453–476.
  • V. Kumar Murty and J. Scherk, “Effective versions of the Chebotarev density theorem for function fields”, C. R. Acad. Sci. Paris Sér. I Math. 319:6 (1994), 523–528.
  • S. Lang, Algebra, 3rd ed., Graduate Texts in Mathematics 211, Springer, New York, 2002.
  • L. Merel, “Bornes pour la torsion des courbes elliptiques sur les corps de nombres”, Invent. Math. 124:1-3 (1996), 437–449.
  • K. A. Ribet, “Kummer theory on extensions of abelian varieties by tori”, Duke Math. J. 46:4 (1979), 745–761.
  • P. Roquette, Analytic theory of elliptic functions over local fields, Hamburger Mathematische Einzelschriften (N.F.) 1, Vandenhoeck & Ruprecht, Göttingen, 1970.
  • C. Salgado, “Rank of elliptic surfaces and base change”, C. R. Math. Acad. Sci. Paris 347:3-4 (2009), 129–132.
  • J.-P. Serre, “Propriétés galoisiennes des points d'ordre fini des courbes elliptiques”, Invent. Math. 15:4 (1972), 259–331.
  • J.-P. Serre, Local fields, Graduate Texts in Mathematics 67, Springer, New York, 1979.
  • J. H. Silverman, “Divisibility of the specialization map for families of elliptic curves”, Amer. J. Math. 107:3 (1985), 555–565.
  • J. H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics 151, Springer, New York, 1994.
  • J. H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics 241, Springer, New York, 2007.
  • X. Song and T. J. Tucker, “Arithmetic discriminants and morphisms of curves”, Trans. Amer. Math. Soc. 353:5 (2001), 1921–1936.
  • P. Vojta, “A generalization of theorems of Faltings and Thue–Siegel–Roth–Wirsing”, J. Amer. Math. Soc. 5:4 (1992), 763–804.